Tennessee, 2011

Damaging Winds in Tennessee, May 21, 2011

May 21, 2011 · NWS OHX · 8 events in 3 counties and zones

Severe thunderstorms occurred across three Midlle Tennessee counties during the late afternoon hours on Saturday, May 21st. As a result, thunderstorm wind damage events occurred in these counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$92,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Severe thunderstorms occurred across three Midlle Tennessee counties during the late afternoon hours on Saturday, May 21st. As a result, thunderstorm wind damage events occurred in these counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 21, 2:05 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, May 21, 2:05 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
305 PM CDT SAT MAY 21 2011

.DISCUSSION...
DESPITE SCT TO BKN MID/HIGH CLOUDS...TEMPS AND DEW POINTS ARE UP
SEVERAL DEGREES ACROSS THE REGION COMPARED TO YESTERDAY AS HIGH
PRESSURE RIDGE HAS MOVED EAST AND AWAY FROM MIDDLE TN. ISOLD
STORMS BEGAN TO DEVELOP OVER WESTERN COUNTIES AT 19Z POSSIBLY IN
VAREA OF BETTER LOW LEVEL CONVERGENCE IN VCNTY OF OUTFLOW BOUNDARY
FROM EARLIER MORNING RAINS OVER WEST TN. ALTHOUGH COVERAGE SHOULD
NOT BE TOO EXTENSIVE... A FEW OF THE STORMS MAY BE STRONG LATER
THIS AFTERNOON DUE TO MODERATE INSTABILITY. STORMS SHOULD END THIS
EVENING WITH LOSS OF DAYTIME HEATING.

NOW THAT THE H5 RIDGE HAS MOVED EAST... SW FLOW ALOFT SHOULD
CONTINUE FOR NEXT FEW DAYS. EXPECT SLIGHT CHANCE TO CHANCE POPS
FOR THUNDERSTORMS EACH DAY DUE TO A WARMER AND MORE MOIST AIRMASS
COUPLED WITH POTENTIAL FOR WEAK SHORT WAVES IN THE SW FLOW ALOFT.
ALTHOUGH MOST PRECIP SHOULD BE DIURNAL...THERE IS A CHANCE FOR
FIRST PIECE OF ENERGY TO HELP GENERATE A SMALL MCS THAT MAY MOVE
INTO WESTERN COUNTIES AS EARLY AS DAYBREAK SUNDAY. OTHER STORMS
THAT DEVELOP SUNDAY AFTERNOON MAY BE STRONG TO SEVERE AND SPC
DOES HAVE ALL OF MIDDLE TN IN SLIGHT RISK AREA FOR DAY2. MAIN
THREAT WILL BE DAMAGING WINDS AS AIRMASS WILL BE QUITE UNSTABLE
WITH FAIRLY LIGHT SHEAR.

BEST CHANCE FOR ORGANIZED AREA OF SHOWERS AND STORMS WILL BE
WEDNESDAY NIGHT THROUGH THURSDAY. MODELS SHOW AN ORGANIZED TROUGH
MOVING FROM MISSOURI INTO THE OHIO VALLEY DURING THAT PERIOD. THE
CLOSED SFC LOW SHOULD MOVE SLOWLY THROUGH MIDDLE TN LATE THURSDAY
WITH ITS ASSOCIATED WEAK COLD FRONT PASSING THAT NIGHT INTO
FRIDAY.

CONFIDENCE IS VERY LOW FOR THE END OF THIS FORECAST PERIOD AND
BEYOND...E.G. NEXT WEEKEND...AS UPPER AIR PATTERN FROM THE LATEST
GFS IS DRASTICALLY DIFFERENT FROM OTHER MODELS. LAST NIGHT/S 06Z
GFS AS WELL AS TODAY/S 12Z ECMWF BOTH SHOW A LARGE TROUGH
DEVELOPING OVER THE EASTERN HALF OF THE U.S. BUT THE 12Z GFS
SUDDENLY SHOWS A VERY STRONG H5 RIDGE DURING THE SAME PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      65  88  67  86 /  20  30  30  20
CLARKSVILLE    63  86  67  84 /  30  40  30  20
CROSSVILLE     60  83  64  82 /  20  30  40  40
COLUMBIA       64  88  67  88 /  20  30  30  20
LAWRENCEBURG   63  88  66  88 /  30  30  30  20
WAVERLY        64  87  67  85 /  30  30  30  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 21, 4:17 AM CST, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
517 AM CDT SAT MAY 21 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-221030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
517 AM CDT SAT MAY 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...ESPECIALLY
WEST OF I-65. SOME STORMS MAY BECOME STRONG...PRODUCING GUSTY
WIND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SUNDAY. SEVERE
STORMS ARE MOST LIKELY IN THE AFTERNOON AND EVENING...WITH DAMAGING
WIND THE GREATEST THREAT.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

07

The radar

The Nashville radar (KOHX), 0 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wilson

When
May 21, 3:25 PM CST
Where
Wilson County, 0.51 mi ESE of Greenlawn
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
36.247, -86.562

A tree was downed at the National Weather Service office in Old Hickory.

Thunderstorm Wind, Sumner

When
May 21, 3:35 PM CST
Where
Sumner County, 1.12 mi S of Avondale
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.314, -86.546

Wilson County Sheriff’s office reported that several trees were downed along Lakeview Circle, near the end of Saundersville Ferry Rd, near Old Hickory Lake.

Thunderstorm Wind, Sumner

When
May 21, 3:40 PM CST
Where
Sumner County, 2.27 mi SE of Avondale
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.305, -86.523

Sheriff’s office reported that several trees were downed along Cages Bend Road near Old Hickory Lake.

Thunderstorm Wind, Wilson

When
May 21, 3:51 PM CST
Where
Wilson County, 0.69 mi S of West End Hgts
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.210, -86.320

Near Lebanon, several trees and power lines were downed. A tree was blown onto a house. A roof was blown off a business. Specific information concerning any damage to the house and what type of building that had the roof blown off was unknown.

Thunderstorm Wind, Sumner

When
May 21, 3:55 PM CST
Where
Sumner County, 1.17 mi E of Gallatin Muni Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.381, -86.399

Sheriff’s office reported that several trees were downed along Cairo Road.

Thunderstorm Wind, Wilson

When
May 21, 3:56 PM CST
Where
Wilson County, 1.49 mi SSE of West End Hgts
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.200, -86.310

A tree was reported downed 1 mile southeast of Lebanon.

Thunderstorm Wind, Macon

When
May 21, 4:20 PM CST
Where
Macon County, 0.56 mi W of Eulia
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
36.520, -86.180

Sheriff’s office reported several trees were downed across western portions of the county.

Thunderstorm Wind, Macon

When
May 21, 4:40 PM CST
Where
Macon County, Drapers Xrds
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.520, -85.900

Sheriff’s office reported several trees were downed across eastern portions of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308117, 309030, 309031, 309849, 309033, 309855, 309836, 309859.